Klonopin helping balance but not light & sound sensitivities

Hello everyone!

I’ve been on klonopin for almost 2 months now (1 mg a day usually, 1.5 when things are particularly hectic) It has really helped with balance. Knock on wood this trend will continue :slight_smile:

SO… still having problems with visual auras mainly consisting of foggy vision, trouble reading and trouble focusing my eyes. Also *sensitivity to bright light, loud noises and strong smells too.
*
These symptoms get substantially worse with barometric changes, so I’m thinking the problem lies with the improper dilation of blood vessels in my head?

ANY SUGGESTIONS… in terms of medications I can try that would work well with the klonopin and maybe alleviate these other secondary symptoms?

I hope everyone is doing well,
stay strong!!
Selena

Do you have a diagnosis of MAV? If so, have you tried any preventatives?

Julie

I also have sensitivity to sound, smell, and light.
The other day I almost threw up smelling a woman’s perfume. I was in the grocery store.
So picture the flo lights AND horrible perfume. uggghhhh. I couldn’t wait to get out of there.
The guy waiting on me at the deli counter said “are you okay?” He saw me wrinkling my face.
Ya know-- like you want to puke? Lol.

Glare off cars is really messing with me lately. You may as well be stabbing me in the eyes.
sheesh. I was never like this until I lost my hormones. I am soooo sick of my hypersensitive nervous system.
Glad Klonopin works for you. Xanax works best for me. (Klonopin makes my balance much worse.)

Heather

I hear you guys. Last year i couldn’t even stand being outside, let alone inside. It was amazing how much different it was lying on the deck today. Last year the sound of the birds felt like an assault. I could go on, but you get the picture. What a gift.

Hi Guys -

I’m gonna go off-topic here-

Heather, are you being treated with HRT?
I’m only asking because I know from your previous posts, you’ve mentioned hormone troubles, and getting checked for them, but I don’t think I’ve ever heard you mention taking hormone treatments. If so, do they make a difference for you?

Kim

Kim,

I only tried the estrogen patch and it was very short-lived. All hell broke loose when I upped the patch dose without progesterone.
I believe it’s not the amount of each hormone, but rather the balance that is important.
I have virtually no progesterone. My estrogen has been creeping up on its own, but without progesterone to balance it,
I feel horrible and filled with anxiety, constantly.

I met with a hormone doc but I had to cancel my next appt. since I felt so horrible.
She hasn’t gotten back to me to reschedule, so I am still nowhere.
I am up and down every single day. I can plan nothing and do nothing.
I don’t leave the house too much except to take a walk if I can.
I do get to the grocery store every now and then.
Yesterday wasn’t as horrible as usual but today is the exact opposite.
For me it’s like being chronically ill. yuck.

Hormones are a double-edged sword.
It’s an art to find the right kind that doesn’t make your symptoms worse.
So, no, right now I am not on HRT.

Heather

Thanks Heather.

The hormone thing really intrigues me. I know that it plays a part in my symptoms, just not sure how much, why, or what to do about it.

Looking back, twenty years ago, I was taking the Birth control pill, when all of this crap started (I had my first “panic attack”), then it next reared its ugly head 7 months after my daughter was born (at that time I stupidly was getting “Depo Provera” shots for birth control. Took those for 9 months, and it was then I had my first migraine “aura”., Ended up in the emergency room, thought I was having a stroke, or going blind…then I hit the magical age of “40” (I say “magical” because two of my older sisters developed “painful” migraines at 40. They said “welcome to the club”. Unfortunately, the oldest who is 53 still isn’t through menopause yet. Our Mom died of cancer when I was 13, she was only 49 years old, and hadn’t hit menopause yet.

I was just wondering about the hormone thing. Where does one go to find someone knowledgable about hormones? Your regular old “gyn”??? I like my gyn, but its like you said, “its a double-edged sword”… worst of all, I guess, I know absolutely NOTHING about hormones. Only the bad stuff you hear about them.

Whats your opinion on them and MAV? Not the “cause” of all of this, just an “antagonizer” maybe?

I probably should have started a whole new thread, huh? Sorry… :cry:

If anyone wants to respond, go ahead and start a new thread - thanks

Kim

Just wanted to weigh in on a couple of things: I take klonopin, and my last flare started with noise/light/smell sensitivity and then the MAV kicked up. I ended up adding zoloft 12.5 mg, and it’s helped a lot–I wasn’t on any migraine preventives, except the supplements, before.

Two, hormones–there’s this doctor from Texas, Elizabeth Vliet–she specializes in fine tuning hormones. I don’t endorse her, I just know she’s out there, and quite the marketer: herplace.com/

As a number of you guys know, I recently was diagnosed with breast cancer, and over the last month have had surgery, and now this genetic test of the tumor–early–says that “just” hormonal therapy is needed–tamoxifen and/or aromatase inhibitors. Essentially, it will block estrogen (tamoxifen) or stop all production (aromatase): it will be tamoxifen at first, because I’m not menopausal. I do worry about the effects on my MAV, but it’s life saving therapy, so there’s really no options here.

Re: depo-provera, I’m not a big fan of it—I’ve seen too many women gain weight, get migraines and depressed. I do know women whose migraines were triggered by oral estrogens, and did much better on the patch versions.

So, for me, klonopin keeps me steady, but doesn’t block the light/sound/smell sensitivity–and I almost never get headaches–just the sensitivities.
Kira

— Begin quote from "dizzzyupthegirl"

Hello everyone!

I’ve been on klonopin for almost 2 months now (1 mg a day usually, 1.5 when things are particularly hectic) It has really helped with balance. Knock on wood this trend will continue :slight_smile:

SO… still having problems with visual auras mainly consisting of foggy vision, trouble reading and trouble focusing my eyes. Also *sensitivity to bright light, loud noises and strong smells too.
*
These symptoms get substantially worse with barometric changes, so I’m thinking the problem lies with the improper dilation of blood vessels in my head?

ANY SUGGESTIONS… in terms of medications I can try that would work well with the klonopin and maybe alleviate these other secondary symptoms?

I hope everyone is doing well,
stay strong!!
Selena

— End quote

Selena,

What you describe sounds like the results I was getting at first with the ant-convulsants before I got my dosage to the proper level. What works for me is Depakote and Klonopin. I would suggest talking to your doc about either upping your dosage, or adding another med in with it. The nuerologists around here subscribe to the anti-convulsant and Klonopin theory of med trreatment.